Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 348, NWS Jackson, MS

July 3, 2020Jasper County, Smith County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 3, 2020, 4:10 PM CDT for Jasper County, Smith County, Mississippi. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2020, 4:10 PM CDT (21:10 UTC)
Expired
Jul 3, 2020, 5:00 PM CDT
In force
50 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jasper County, MS, Smith County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 73 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2020-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2020-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-280 J/kg
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

984 
WUUS54 KJAN 032110
SVRJAN
MSC061-129-032200-
/O.NEW.KJAN.SV.W.0348.200703T2110Z-200703T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
410 PM CDT Fri Jul 3 2020

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Southwestern Jasper County in east central Mississippi...
  Southeastern Smith County in central Mississippi...

* Until 500 PM CDT.

* At 410 PM CDT, a severe thunderstorm was located near Bay Springs,
  or 12 miles northwest of Stringer, moving southwest at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Center Ridge around 455 PM CDT.

Other locations impacted by this severe thunderstorm include
Sylvarena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3181 8924 3180 8930 3191 8959 3210 8947
      3201 8921
TIME...MOT...LOC 2110Z 029DEG 11KT 3203 8935 

HAIL...0.75IN
WIND...60MPH
 
$$

NF
2 follow-up statements
279 
WWUS54 KJAN 032140
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
440 PM CDT Fri Jul 3 2020

MSC061-129-032200-
/O.CON.KJAN.SV.W.0348.000000T0000Z-200703T2200Z/
Jasper MS-Smith MS-
440 PM CDT Fri Jul 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHWESTERN JASPER AND SOUTHEASTERN SMITH COUNTIES...

At 440 PM CDT, a severe thunderstorm was located 7 miles west of Bay
Springs, or 10 miles northwest of Stringer, moving southwest at 15
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Stringer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3181 8924 3180 8930 3191 8959 3201 8953
      3192 8922
TIME...MOT...LOC 2140Z 029DEG 11KT 3195 8941 

HAIL...<.75IN
WIND...60MPH
 
$$

NF
286 
WWUS54 KJAN 032151
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
451 PM CDT Fri Jul 3 2020

MSC061-129-032200-
/O.EXP.KJAN.SV.W.0348.000000T0000Z-200703T2200Z/
Jasper MS-Smith MS-
451 PM CDT Fri Jul 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JASPER AND
SOUTHEASTERN SMITH COUNTIES WILL EXPIRE AT 500 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Jackson.

LAT...LON 3181 8924 3180 8930 3191 8959 3201 8953
      3192 8922
TIME...MOT...LOC 2150Z 029DEG 11KT 3192 8943 

$$

NF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:58 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 3, 2:58 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
258 PM CDT Fri Jul 3 2020

.DISCUSSION...
Tonight and Saturday: The morning thunderstorm activity in our
southwest has pushed south of the CWA and only a small area of light
rain was noted dissipating over our southwest per local radars.
With the exception of east Mississippi, visible satellite imagery
was showing a suppressed cu field over the remainder of our CWA
early this afternoon. Expect that the cu over east Mississippi
will continue to develop with isolated to scattered showers and
thunderstorms tracking to the south southwest into portions of
central Mississippi through early evening before dissipating.
There is also a chance that some of the convection firing up over
central Alabama this afternoon will shift into our east central
and southeast Mississippi zones before dissipating. Per local wet
microburst checklist a few of the storms may produce strong wind
gusts. With the exception of our southwest, temperatures are
expected to rise into the lower 90s this afternoon and combine
with high humidity to raise heat stress concerns. Wl maintain
mention of Limited Heat Stress in our HWO into early evening.
Saturday morning our CWA will still be on the eastern fringe of a
mid level high resulting in northerly flow aloft but during peak
heating our flow aloft will become even lighter than today and
from the east. This should allow for a greater coverage of
convection than we will see today. Afternoon highs will again try
to climb into the lower 90s before the convection occurs. Peak
heat indices are expected to remain just below 105 and for a short
duration therefore wl not include heat stress in our HWO with
this forecast package. /22/

Tomorrow night through Friday...

An active period of weather will persist across the area through the
remainder of the holiday weekend and into next work week. The
forecast starts off tomorrow night with ridging across the Desert
Southwest/Four Corners region and a mean longwave trough over the
Pacific Northwest. Several shortwave perturbations embedded within
the progressive northern stream flow will rotate through the
northern Rockies and into the Canadian Prairies but will remain will
to our north across the upper reaches of the CONUS. Meanwhile,
across the Gulf Coast States, global guidance continues to paint an
active stretch of weather due to weak troughing and a mid/upper-
level low closing off as we head through early next week. Numerous
to widespread showers and thunderstorms are expected each day
through at least Wednesday. A warm and humid airmass will remain in
place with dewpoints in the mid to upper 70s. This will help showers
and storms get an early start with coverage increasing through the
mid to late morning hours. A few strong to severe thunderstorms
cannot be ruled out any given day, especially where pockets of
stronger instability materialize and in the vicinity of any remnant
MCVs and/or outflow boundaries. With that being said, severe
potential will have to be assessed on a day-to-day basis via the
local microburst checklist and detailed mesoanalysis, so will keep
the HWO/graphics clear. Temperatures will remain seasonably cool
owing to mostly cloudy skies and shower/storm coverage. Highs will
range from the mid 80s to low 90s with heat index values in the
upper 90s to near 100, which will keep heat stress conditions in
check.

Heading into the later portions of the week and next weekend, the
upper weakness is progged to lift northeast into the Tennessee
Valley with the Desert Southwest ridge retrograding slightly further
west. Several disturbances are progged to rotate around the ridge
and into the Mississippi River Valley within a north/northwesterly
flow regime. This synoptic setup could yield increased MCS activity
across the area and will be worth keeping an eye on. Additionally,
while storm chances will remain, temperatures will rebound as the
upper weakness moves away from the area with seasonable summer warmth
returning amidst relatively less cloud cover. /TW/

&&

.AVIATION...
18Z TAF discussion:
VFR conditions were observed at 1730Z and VFR conditions are
expected to continue through this evening. A few isolated TSRA
will develop around the area later this aftn but miss the TAF
sites. A brief period of MVFR vsbys from 09-13Z Saturday is
possible areawide. Otherwise, VFR conditions will prevail through
Saturday morning before aftn convection occurs. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       73  91  75  89 /  41  76  28  81
Meridian      73  91  74  88 /  30  72  29  81
Vicksburg     75  91  76  89 /  17  77  37  76
Hattiesburg   73  90  74  88 /  43  77  48  81
Natchez       72  89  74  88 /  18  81  40  81
Greenville    75  89  75  88 /  18  69  21  65
Greenwood     74  91  75  91 /  32  61  19  68

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

TW/22
Hazardous weather outlook, Jul 3, 2:31 PM CDT, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
231 PM CDT Fri Jul 3 2020

ARZ074-075-LAZ007>009-015-MSZ018-019-025>052-055>058-063>066-
072>074-041945-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-
Lowndes-Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-
Winston-Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-
Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Simpson-Smith-
Jasper-Clarke-Lawrence-Jefferson Davis-Covington-Jones-Marion-
Lamar-Forrest-
231 PM CDT Fri Jul 3 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, south central Mississippi, and southeast
Mississippi.

.DAY ONE...Tonight and Saturday

EXCESSIVE HEAT
THREAT...Limited
TIMING...Through the remainder of this afternoon

Heat stress will be a concern into early this evening. The
combination of temperatures reaching the lower 90s and high
relative humidity will result in heat indices near 105.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

LAZ016-023>026-MSZ053-054-059>062-041945-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Claiborne-
Copiah-Jefferson-Adams-Franklin MS-Lincoln-
231 PM CDT Fri Jul 3 2020

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, south central Mississippi, and
southwest Mississippi.

.DAY ONE...Tonight and Saturday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

21

&&

...HAZARD LEGEND...

*EXCESSIVE HEAT*
Extreme...Maximum heat index greater than 110 degrees for 3 or
 more days in a row and/or air temperatures greater than 107
 degrees.
Significant...Maximum heat index greater than 110 degrees
 and/or air temperatures greater than 105 degrees.
Elevated...Maximum heat index 105 to 110 degrees and/or air
 temperatures greater than 103 degrees.
Limited...Maximum heat index near 105 degrees and/or air
 temperatures 100 to 103 degrees.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Local storm report, Jul 3, 10:18 AM CDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1018 AM CDT FRI JUL 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     TSTM WND DMG     DECATUR                 32.44N 89.11W
07/01/2020                   NEWTON             MS   UTILITY COMPANY

            TREES AND POWER LINES DOWN.

&&

TW
Local storm report, Jul 3, 10:23 AM CDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1023 AM CDT FRI JUL 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     TSTM WND DMG     4 NNW WHITE OAK         32.12N 89.71W
07/01/2020                   SMITH              MS   UTILITY COMPANY

            TREE DOWN ACROSS POWER LINES ALONG 541 NEAR
            THE STRONG RIVER BRIDGE.

&&

TW
Local storm report, Jul 3, 10:24 AM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1024 AM CDT FRI JUL 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     TSTM WND DMG     2 ESE BURNS             32.12N 89.52W
07/01/2020                   SMITH              MS   UTILITY COMPANY

            TREE DOWN ON UTILITY EQUIPMENT.

&&

TW
Special weather statement, Jul 3, 3:40 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Jackson MS
340 PM CDT Fri Jul 3 2020

MSZ050-056-032115-
Smith MS-Scott MS-
340 PM CDT Fri Jul 3 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SMITH AND SOUTH
CENTRAL SCOTT COUNTIES UNTIL 415 PM CDT...

At 339 PM CDT, Meteorologists were tracking a strong thunderstorm
near Pineville, or 11 miles south of Forest, moving southwest at 15
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Burns around 410 PM CDT.

Other locations impacted by this storm include Sylvarena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3196 8937 3219 8968 3228 8942 3223 8938
      3217 8932 3203 8932
TIME...MOT...LOC 2039Z 040DEG 13KT 3219 8944

NF
Special weather statement, Jul 3, 3:55 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Jackson MS
355 PM CDT Fri Jul 3 2020

MSZ050-056-032130-
Smith MS-Scott MS-
355 PM CDT Fri Jul 3 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SMITH AND SOUTHERN
SCOTT COUNTIES UNTIL 430 PM CDT...

At 355 PM CDT, Meteorologists were tracking a strong thunderstorm
over Forest, moving south at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Pulaski around 420 PM CDT.
  Homewood around 425 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3210 8940 3231 8973 3232 8973 3246 8956
      3231 8932 3227 8932
TIME...MOT...LOC 2055Z 019DEG 15KT 3235 8949

NF

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:01 PM CDTSpecial Weather StatementJANBolivar29 min
Jul 2, 8:19 PM CDTSevere Thunderstorm WarningJANBolivar, Sunflower41 min
Jul 3, 7:43 AM CDTSevere Thunderstorm WarningJANClaiborne, Warren31 min
Jul 3, 8:31 AM CDTRiver Flood WarningJANNeshoba8 days
Jul 3, 9:59 AM CDTSpecial Weather StatementJANFranklin46 min
Jul 3, 3:40 PM CDTSpecial Weather StatementJANSmith35 min
Jul 3, 3:55 PM CDTSpecial Weather StatementJANScott35 min
Jul 3, 4:47 PM CDTSpecial Weather StatementJANCovington28 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.